MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE MECHANICAL LITHOTRIPTOR V

AOMORI OLYMPUS CO., LTD. SINGLE USE MECHANICAL LITHOTRIPTOR V
Model Number BML-V232QR-26
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Fever (1858); Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 12/11/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned for evaluation.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.
 
Event or Problem Description
The olympus representative reported on behalf of the customer, during the middle of the therapeutic gallstone removal, the single use mechanical lithotriptor v broke at the solid part of the wires where it connects to the disposable handle.As a result, it was no longer possible to make pressure with the handle to break the basket.A non-olympus emergency lithotripter was then used and while using it, the basket broke in the middle of its working length which made it impossible to keep using this lithotripter.To resolve the situation, the doctor carried out a hydrostatic dilatation (papilla dilatation) and then a fogarty balloon and a forceps for the foreign material.The basket was released from the stones and could be removed.The patient had very heavy bleeding the last 10 minutes of the procedure, which made the doctor use a covered prosthesis to ensure drainage.The bleeding may have been caused by the maneuver that was performed not related to the product breakage.The bleeding resolved by the end of the procedure.The patient was under general anesthesia and the procedure could not be completed successfully because the gallstones could not be removed in the end.After the procedure, the patient experienced fever and required an extra day of hospitalization.No further complications have been reported.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was evaluated by olympus, and the following was observed: the operating wire was broken at approximately 850 mm from its distal end.The broken portion of the operating wire presented the shape that might have been broken due to mechanical load.The operating pipe of the subject device was broken.The operating pipe was broken at welded portion area between the operating wire and operating pipe.The basket was deformed.Also, misalignment of the coil was discovered at the distal side of coil sheath.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 2 years since the subject device was manufactured.Based on the results of the investigation, the reported defect (gall stones stuck in basket ¿ lithotripter cold not be retracted) was likely caused by the following mechanism: 1.Due to various factors such as the shape, numbers, hardness of the calculus, etc., a force beyond the strength resistance was applied to the device during the lithotripsy.2.Due to the described above ¿1¿, the basket was deformed, and misalignment of the coil occurred at the coil sheath.3.The operating pipe broke at the welded portion.Therefore, it was unable to remove the basket portion from the patient's bile duct.4.The lithotripsy continued by combing an emergency lithotripter and the subject device.However, a force beyond the strength resistance was applied to the operating wire due to various factors such as the shape, numbers, hardness of the calculus.5.Due to the description above ¿4," the operating wire was broken.Therefore, the basket could not be removed by the emergency lithotripter.However, the root cause of the reported event could not be determined.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿do not use this instrument for a calculus that is assumed impossible to be crushed by a lithotripter.The pipe or the basket wire may break, and part of this instrument may remain in the body.¿ ¿use this instrument by having the settings to switch to open surgery and the hospitalization plan ready in case the calculus cannot be crushed by lithotripter bml-110a-1.¿ ¿a lithotripter cannot always crush all calculi captured in the basket.Operation of this instrument is based on the assumption that open surgery is possible as an emergency measure.If the calculus is too hard, it is possible that the damages shown in chapter 5, ¿emergency treatment¿ may occur.Use the lithotripter by considering that it may lead to damaging the instrument and that open surgery may have to take place.¿ ¿this instrument will deform and/or deteriorate by performing lithotripsy.When lithotripsy is repeated, it will deform and/or deteriorate furthermore.By such deformation and/or deterioration, calculus may not be crushed and/or the instrument with calculus engaged may not be removed from the body.If lithotripsy is required to be repeated in a single case, make sure to check each time that no abnormality is found in action and/or appearance (e.G.Basket wire cut or worn, tube sheath bent, notable coil sheath bent or gap etc.).Stop use when any abnormality is detected.¿ ¿during lithotripsy, keep the portion from the coil sheath to the bml handle straight in line with the scope¿s biopsy valve, as much as possible.If not straight, the coil sheath may bend, calculus may not be crushed, and/or the instrument with calculus engaged may not be removed from the body.¿ ¿do not rotate the bml handle knob abruptly.This instrument may break, and/or calculus may not be crushed.Also, the instrument with calculus engaged may not be removed from the body.¿ ¿lower the endoscope¿s forceps elevator when performing lithotripsy.If lithotripsy is performed when the elevator is not lowered, the scope or the instrument may break and/or the calculus may not be crushed.Also, the instrument with calculus engaged may not be removed from the body.¿ ¿do not use this lithotripter bml-110a-1 for a calculus that is assumed impossible to be crushed by this lithotripter.The basket wire etc.May break and part of this lithotripter may remain in the body.¿ ¿use this instrument by having the settings to switch to open surgery and the hospitalization plan ready in case the calculus cannot be crushed by lithotripter bml-110a-1.¿ ¿the operation of the mechanical lithotripter bml-110a-1 is based on the assumption that open surgery is possible as an emergency measure.If the calculus is too hard and the basket wire or mechanical lithotripter is damaged, lithotripsy cannot be continued.Use the bml-110a-1 with the understanding that its basket wire could become damaged, and that open surgery may have to take place.¿ ¿if the calculus is too hard, it is possible that the damages shown below (see figures 5.1, 5.2 and 5.3) and other damages may have occurred.In addition, before using the bml-110a-1, thoroughly review its instruction manual and use it as instructed.¿ this supplemental report includes additional information added to b5 and h4.Also, an update has been made to d9 and h3.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
It was reported that the patient was discharged in good condition after one additional day in the hospital.

Brand Name
SINGLE USE MECHANICAL LITHOTRIPTOR V
Common Device Name
SINGLE USE MECHANICAL LITHOTRIPTOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18447305
Report Number9614641-2024-00022
Device Sequence Number7660476
Product Code LQC
UDI-Device Identifier04953170218347
UDI-Public04953170218347
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
CLASS2-EXMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBML-V232QR-26
Device Lot Number18K
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2023
Supplement Date Received by Manufacturer06/20/2024
Initial Report FDA Received Date01/04/2024
Supplement Report FDA Received Date06/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NON-OLYMPUS EMERGENCY LITHOTRIPTER
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown